Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 47, NWS Las Vegas, NV

July 12, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 12, 2018, 6:33 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2018, 6:33 PM MST (01:33 UTC)
Expired
Jul 12, 2018, 9:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 45 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 8:11 PM MSTFLASH FLOOD13 Nw Dolan Springs, AZWHITE HILLS ROAD CLOSED BETWEEN HWY 93 AND FAIRWAY DRIVE DUE TO FLOODING, ACCORDING TO THE MOHAVE COUNTY ROADS DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 98 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

111 
WGUS55 KVEF 130133
FFWVEF
AZC015-130430-
/O.NEW.KVEF.FF.W.0047.180713T0133Z-180713T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
633 PM MST THU JUL 12 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Western Mohave County in northwestern Arizona...

* Until 930 PM MST.

* At 631 PM MST, gauge reports indicated between 2 and 3 feet of 
  water in the Detrital Wash. Flash flooding is expected to begin 
  shortly across White Hills Road or County Road 145.

* Flash flooding is expected to make White Hills Road impassable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3585 11435 3565 11428 3563 11442 3569 11447
      3583 11453

$$

JA
2 follow-up statements
506 
WGUS75 KVEF 130220
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
720 PM MST THU JUL 12 2018

AZC015-130430-
/O.CON.KVEF.FF.W.0047.000000T0000Z-180713T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
720 PM MST THU JUL 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
WESTERN MOHAVE COUNTY...

Gauge reports indicated over 3 feet of water was flowing across 
White Hills Road at Detrital Wash...just east of Highway 93. White 
Hills Road or County Road 145 is expected to be impassable until at 
least 930 PM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3585 11435 3565 11428 3563 11442 3569 11447
      3583 11453

$$

JA
687 
WGUS75 KVEF 130427
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
927 PM MST THU JUL 12 2018

AZC015-130435-
/O.EXP.KVEF.FF.W.0047.000000T0000Z-180713T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
927 PM MST THU JUL 12 2018

...THE FLASH FLOOD WARNING FOR WESTERN MOHAVE COUNTY WILL EXPIRE AT
930 PM MST...

Flood waters in the Detrital Wash will gradually recede, but will 
continue flowing over White Hills Road just east of Highway 93 until 
late this evening. Please continue to heed any remaining road 
closures

LAT...LON 3585 11435 3565 11428 3563 11442 3569 11447
      3583 11453

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 5:55 PM MST, 38 minutes earlier.

Area forecast discussion, Jul 12, 5:55 PM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
555 PM PDT Thu Jul 12 2018

.SYNOPSIS...Thunderstorms with the potential of heavy rain will
continue through the evening before dissipating overnight. A very
moist airmass will remain firmly in place through Friday before a
slow decline in thunderstorm activity is expected over the
weekend the weekend while temperatures begin to rise.
&&

.UPDATE...Threat for heavy rain has diminished across southern parts
of the area. So the Flash Flood Watch has been canceled. No other
changes made as this time.
&&

.SHORT TERM...through Friday night

Scattered to numerous thunderstorms with heavy rain covering
southern Nevada and northwest Arizona. Storms more isolated over
western San Bernardino, Inyo and Esmeralda County.

Have added the Lake Mead Natl Rec Area, Laughlin and Bullhead City
to the Flash Flood Watch due to the potential of flooding around
Cottonwood Cove and Bullhead City due to strong storms producing
heavy rain in the general area.

Beginning to see first signs of storm clustering together over
northeast Lincoln County. Storms are developing toward the south
along leading edge of cold pools. Model output has somewhat
consistent suggesting that these storms will continue to propagate
southward through south central Nevada, reaching Clark and southern
Nye County sometime after 8 pm this evening. With that stated, all
this afternoons action around Clark County has likely taken some
fire out of the atmosphere for any later fireworks. See how thing
look in several more hours but at any rate if you are in Pahrump and
Las Vegas keep an eye out from the northeast this evening.

Not much change on Friday. Convection over the higher terrain
favored to ignite after 10 am with greatest coverage over Mohave
County, Inyo County, southern Nevada and the Mojave Natl Preserve.
Another day of cold pools may keep convection going through Friday
evening across Esmeralda, Nye and Lincoln Counties, but not pushing
as far south as Clark County.

.LONG TERM...Saturday and beyond

Monsoon moisture will remain in place
through the next week. High pressure overhead will continue to
inhibit storm development and increase temperatures in the lower
elevations this weekend. Activity will be mainly driven by diurnal
heating over the high terrain. There is some indication of a wave
slowly moving into the area sometime in the late Sunday through
Tuesday timeframe. This could bring another increase in activity to
parts of the area (most likely south of I-15).
&&

.AVIATION...For McCarran...Air mass around the Las Vegas Valley has
stabilized with radar showing a downward trend in thunderstorms
around the valley. Isolated to scattered thunderstorms are occurring
within all corridors. Later this evening expecting greatest coverage
of thunderstorms will be within the Mormon Mesa corridor. Moderate
confidence that outflow winds from the northeast will reach the
valley sometime between 04z and 06z this evening. I would estimate
peak winds gusts to be around 25 kts. Otherwise expecting mostly
cloudy skies tonight and Friday with ceilings above 12 kft.
Otherwise, winds should come down below 10 knots tonight, remaining
out of the southeast.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and thunderstorms will continue
across the area before dissipating overnight. Showers and
thunderstorms will develop as early as late morning across the
higher elevations Friday before coverage of activity spreads into
the valleys. Storms affecting the terminals will likely produce
heavy wind and gusty, erratic winds. Stronger storms could also
reduce visibility and lower cigs to 5k-9k feet. Outside of storms,
winds will favor the southerly direction around 10 knots this
evening before decreasing overnight.
&&

.SPOTTER INFORMATION STATEMENT...Active monsoon conditions are
expected again today. Spotter activation may be needed, especially
for areas north of Las Vegas. Regardless of activation, spotters
are encouraged to report any significant weather or impacts
according to standard operating procedures.
&&

SHORT TERM/AVIATION...Pierce
LONG TERM...Wolcott

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 12, 2:42 PM MST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
242 PM PDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     FLASH FLOOD      15 SE DEEP SPRINGS      37.23N 117.78W
07/11/2018                   INYO               CA   LAW ENFORCEMENT

            CHP REPORTS FLASH FLOODING 20 MILES UP
            EUREKA VALLEY RD.

&&
Local storm report, Jul 12, 5:58 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
558 PM PDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      9 ENE WILLOW BEACH      35.91N 114.51W
07/12/2018                   MOHAVE             AZ   PARK/FOREST SRVC

            TEMPLE BAR ROAD SOUTH OF PARK ENTRANCE
            CLOSED DUE TO FLASH FLOODING.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:30 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 13, 2:48 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 13, 3:34 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.